Myelosuppression Risk During Thiopurine Therapy Is Concern
In patients with IBD, severe leukopenia, neutropenia most common in first eight weeks
FRIDAY, Dec. 11 (HealthDay News) -- The risk of severe myelosuppression in patients with inflammatory bowel disease using thiopurine therapy warrants monitoring the patients during their first two months of therapy, according to research published in the November issue of Clinical Gastroenterology and Hepatology.
James D. Lewis, M.D., of the University of Pennsylvania in Philadelphia, and colleagues analyzed data from 1,997 patients with inflammatory bowel disease who were new users of azathioprine or 6-mercaptopurine. None had undergone thiopurine methyltransferase (TPMT) testing.
During the first eight weeks of therapy, the researchers found that six developed severe leukopenia. Incidence of severe leukopenia, neutropenia, and thrombocytopenia was highest during the first eight weeks of therapy (0.16, 0.51, and 0.08 per 100 person-months, respectively). During this period, the median time from normal white blood cell count to severe leukopenia or neutropenia was 13 and 14 days, respectively.
"Weekly complete blood counts during the first month of therapy and biweekly monitoring in weeks five to eight, as is recommended in the prescribing instructions, appear to be warranted, particularly if TPMT testing is not undertaken before initiating thiopurine therapy," the authors conclude. "The less frequent occurrence of severe myelosuppression after the first eight weeks of therapy justifies less frequent complete blood count monitoring during long-term therapy, but also emphasizes the need for persistent vigilance on the part of the patient and physician for signs of myelosuppression."
Two co-authors reported financial relationships with Prometheus and GlaxoSmithKline.